Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 233, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2018, 8:16 PM CDT for 5 counties in Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2018, 8:16 PM CDT (01:16 UTC)
- Expired
- Aug 1, 2018, 9:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IA, Dallas County, IA, Jasper County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 8:35 PM CDT | HAIL 1 | 3 S Boone, IA | DELAYED REPORT: 1.23 INCH RAINFALL TOTAL. HAIL MELTED FAST. A FEW SPIKY STONES MEASURING 1 INCH IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WUUS53 KDMX 020116
SVRDMX
IAC015-049-099-153-169-020200-
/O.NEW.KDMX.SV.W.0233.180802T0116Z-180802T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
816 PM CDT WED AUG 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Polk County in central Iowa...
Southern Story County in central Iowa...
Northwestern Jasper County in central Iowa...
Southeastern Boone County in central Iowa...
Northeastern Dallas County in central Iowa...
* Until 900 PM CDT.
* At 816 PM CDT, a severe thunderstorm was located near Huxley, or
near Ames, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ames, Ankeny, Urbandale, Johnston, Boone, Grimes, Nevada,
Bondurant, Polk City, Huxley, Saylorville, Madrid, Slater, Granger,
Baxter, Iowa State Center, Saylorville Lake, Big Creek Lake, Boone
Speedway and Maxwell.
This includes the following highways...
Interstate 35 between mile markers 90 and 119.
Interstate 80 between mile markers 129 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4183 9314 4163 9373 4200 9398 4213 9351
4190 9323 4186 9323 4186 9318
TIME...MOT...LOC 0116Z 313DEG 21KT 4194 9363
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff1 follow-up statement
211
WWUS53 KDMX 020141
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
841 PM CDT WED AUG 1 2018
IAC015-049-099-153-169-020200-
/O.CON.KDMX.SV.W.0233.000000T0000Z-180802T0200Z/
Polk IA-Story IA-Jasper IA-Boone IA-Dallas IA-
841 PM CDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN POLK...SOUTHWESTERN STORY...NORTHWESTERN JASPER...
SOUTHEASTERN BOONE AND NORTHEASTERN DALLAS COUNTIES...
At 841 PM CDT, a severe thunderstorm was located near Huxley, or 9
miles northeast of Ankeny, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ames, Ankeny, Urbandale, Johnston, Boone, Grimes, Bondurant, Polk
City, Huxley, Saylorville, Madrid, Slater, Granger, Iowa State
Center, Saylorville Lake, Big Creek Lake, Boone Speedway, Maxwell,
Cambridge and Elkhart.
This includes the following highways...
Interstate 35 between mile markers 90 and 112.
Interstate 80 between mile markers 129 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4182 9317 4163 9373 4200 9398 4205 9380
4200 9349
TIME...MOT...LOC 0141Z 313DEG 21KT 4184 9349
HAIL...1.00IN
WIND...60MPH
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:40 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 1, 6:40 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 640 PM CDT Wed Aug 1 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 343 PM CDT Wed Aug 1 2018 Relatively quiet weather continues throughout much of the forecast with a few isolated storms still possible this afternoon into the evening with the cold frontal passage. Otherwise, the focus of the forecast was on the heat building back into the region and a periodic storm chances over the weekend into early next week. Cold front slowly creeping into northwest Iowa late this afternoon will continue progress southeast this evening. The latest hires models, especially the HRRR and ESRL HRRR, have the best handle on the current radar trends and depictions through late this evening. There is limited instability due to the weak shower/cloud cover from southwest to northeast Iowa through the day and shear remains low or even non existence. Not much going for severe weather chances later this afternoon into the evening, but still cannot rule out an isolated threat for now. Surface high pressure builds into the state tonight into Thursday providing cool and dry conditions. This high shifts east through the day Friday and return flow begins to develop from west to east across the forecast area. The ECMWF is a bit stronger and faster with a shortwave to cut across the region late Saturday into Saturday evening. Certainly looks to be a breezy and warm day Saturday and confident to nudge up wind gusts a couple of knots. Winds near the mix layer range from 28-36 knots but with forecast soundings suggesting some high clouds, this should limited some of the deep mixing. Regardless, the surface pressure gradient increases and mixing is likely to be enough for wind gusts around 25 mph or slightly higher Saturday afternoon. 850mb temperatures still progged to range from +20C to +22C Saturday afternoon and Sunday afternoon, and thus warm temperatures on track for the weekend. Surface dew points remain in the lower to middle 60s and not anticipating significant heat index values over the weekend. Sunday night into Monday, the ECMWF and GFS are in decent agreement with another shortwave riding the westerly flow into the region. Timing and location looks to be b/t 00-12z Monday and over central to northern Iowa. Severe potential remains uncertain, but instability increases Sunday afternoon there is decent shear present Sunday night into Monday. Certainly something to continue to monitor if models continue to converge on timing and location. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 640 PM CDT Wed Aug 1 2018 Storms have developed along a passing cold front as expected. The front will pass southeast across the TAF locations through 06Z-07Z. MVFR cigs/vsbys associated with FROPA and storms then again late tonight with a potential for some patchy fog otherwise VFR conditions will prevail. Ahead of the front southerly winds at 5- 15kts are forecast. Behind the front, winds become northwest at 15g25kts and these are expected to become lighter further behind the front...aft 06Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...FAB
Hazardous weather outlook, Aug 1, 3:25 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 325 PM CDT Wed Aug 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 325 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are expected to develop this afternoon over northern Iowa. A few of the storms may reach severe levels across northern Iowa late this afternoon and toward central Iowa into the evening. The primary threats are large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional intermittent chances for thunderstorms are forecast Saturday through Monday. The severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly this late this afternoon and into the evening. REV
In the hours before
Local storm report, Aug 1, 6:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 S DUNCOMBE 42.43N 93.99W
08/01/2018 E0.75 INCH WEBSTER IA TRAINED SPOTTER
&&
MJBLocal storm report, Aug 1, 6:56 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 5 SSW RALSTON 41.97N 94.67W
08/01/2018 E1.75 INCH CARROLL IA TRAINED SPOTTER
DAMAGED TOP OF HIS TRUCK TOO.
&&
MJBLocal storm report, Aug 1, 7:29 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 5 SSE GLIDDEN 41.99N 94.70W
08/01/2018 E1.00 INCH CARROLL IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Aug 1, 7:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL SCRANTON 42.02N 94.55W
08/01/2018 E1.00 INCH GREENE IA BROADCAST MEDIA
REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Aug 1, 7:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 1 WNW IOWA FALLS 42.53N 93.29W
08/01/2018 E0.88 INCH HARDIN IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Aug 1, 8:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 2 SW BOONE 42.04N 93.91W
08/01/2018 E1.00 INCH BOONE IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:40 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 50 min |
| Aug 2, 12:44 AM CDT | Special Weather Statement | DMX | Wapello | 46 min |
| Aug 2, 1:08 AM CDT | Special Weather Statement | DMX | Wapello | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.